Alert archive / South Dakota / Flash Flood Warnings in 2001
Flash Flood Warning 7, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Jul 18, 2001, 10:19 PM CDT for Edmunds County, Faulk County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2001, 10:19 PM CDT (03:19 UTC)
- Expired
- Jul 19, 2001, 1:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
Counties Edmunds County, SD, Faulk County, SD
The radar
The Aberdeen radar (KABR), 64 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.3 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4034 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1645 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KABR 190320 FFWABR SDC045-049-190615- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1019 PM CDT WED JUL 18 2001 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWEST EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA NORTHWEST FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA * UNTIL 115 AM CDT * AT 1019 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAINFALL HAD OCCURRED OVER THE WARNED AREA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ SALMONS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 3:15 PM CDT, 7 hours 4 minutes earlier.
Area forecast discussion, Jul 18, 3:15 PM CDT, 7 hours 4 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA NATIONAL WEATHER SERVICE ABERDEEN SD 315 PM CDT WED JUL 18 2001 INTERESTING DAY. VERY UNSTABLE AIR IN PLACE OVER THE AREA. MORNING SOUNDING SHOWED 5500 J/KG CAPE AND LI OF -12.5C WITH A PRECIPITABLE WATER OF 1.42. NOT BAD FOR A MORNING SOUNDING. LAST EVENINGS SOUNDING SHOWED CAPES OF 7800 AND -16. VERY INTERESTING VALUES FOR THIS PART OF THE COUNTRY. AFTERNOON HEATING CONTINUES TO DESTABILZE AIR UNDER FAIRLY STRONG CAP. LATEST GOES DERIVED PRODUCTS FROM 16Z CONFIRM VERY HIGH CAPE VALUES AND DECREASING CINH VALUES UNDER 100 J/KG JUST WEST OF ABERDEEN. STILL HAVE VERY WARM MID LAYER IN PLACE WITH H7 TEMPERATURE OF +11 ON 12Z SOUNDING AND +12 ON GOES DERIVED SOUNDING. THIS WARM MID LAYER WOULD NORMALLY BE ENOUGH TO INHIBIT CONVECTION IN THIS AREA. HOWEVER AGREE WITH SPC ON EXISTENCE OF SUB SYNOPTIC BOUNDARIES CLOSE TO THIS AREA TO FOCUS CONVERGENCE AS WELL AS SYNOPTIC BOUNDARIES TO THE NORTH AND WEST. H5 WAVE IS MOVING OVER EAST CENTRAL PART OF THE STATE THAT WILL ALSO AID DEVELOPMENT. WITH CAP ERODING WILL MENTION CHANCE OF THUNDERSTORMS...SOME POSSIBLY SEVERE...IN THE EASTERN HALF OF THE AREA. EXPECT THE MOST LIKELY AREA TO BE THE NORTH AND EAST PART OF AREA. NEXT SIGNIFICANT CHANCE WILL OCCUR THURSDAY NIGHT AND FRIDAY AS STRENGTHENING H5 WAVE CLOSES OFF OVER NORTHEAST SOUTH DAKOTA. .EXTENDED DISCUSSION... EXTENDED MODELS CONTINUE TO SHOW NO RELIEF IN THE HEAT OR HUMIDITY THROUGH MUCH OF THE EXTENDED PERIOD AS 500MB RIDGE MOVES LITTLE THROUGH PERIOD. THEREFORE...BIGGEST ISSUE WILL BE THE CHANCES FOR CONVECTION. THINK MOST OF THE CONVECTION SATURDAY AND SUNDAY WILL STAY NORTH OF THE AREA AS AVN MODEL WOULD SUGGEST THAT WE WOULD BE CAPPED. WEAK FRONTAL BOUNDARY PUSHES THROUGH THE REGION ON MONDAY WHICH WILL GIVE MUCH OF THE CWA A CHANCE FOR STORMS...THEN HIGH PRESSURE MOVES IN ON TUESDAY. THE HIGH THEN PUSHES OFF TO THE EAST ON WEDNESDAY AS MRF DEPICTS ANOTHER LEESIDE TROUGH PUSHING INTO THE WESTERN PLAINS DURING THE DAY. WITH LITTLE CHANGE IN THE RIDGE PATTERN ALOFT...WENT SIGNIFICANTLY WARMER THAN MRF/MEX GUIDANCE FOR HIGHS EACH DAY. LOWS SEEMED A TAD LOW IN THE LATER PERIODS... THEREFORE WENT AT OR SLIGHTLY ABOVE GUIDANCE VALUES DURING THE PERIOD. .ABR...NONE. KEEFE/ECKBERG
In the hours before
Local storm report, Jul 18, 9:42 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
942 PM CDT WED JUL 18 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0834 PM 5 NE EUREKA SD TORNADO
07/18/01 MCPHERSON REPORTED BY
SPOTTERS
0837 PM 5 E HOVEN SD TORNADO
07/18/01 POTTERThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 7:56 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Walworth | 64 min |
| Jul 18, 8:32 PM CDT | Tornado Warning | ABR | Edmunds | 28 min |
| Jul 18, 8:38 PM CDT | Tornado Warning | ABR | McPherson | 37 min |
| Jul 18, 8:43 PM CDT | Tornado Warning | ABR | Faulk, Potter | 32 min |
| Jul 18, 8:59 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 31 min |
| Jul 18, 9:13 PM CDT | Tornado Warning | ABR | Faulk, Potter | 32 min |
| Jul 18, 9:44 PM CDT | Tornado Warning | ABR | Faulk | 31 min |
| Jul 18, 9:58 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk | 47 min |
| Jul 18, 10:29 PM CDT | Severe Thunderstorm Warning | ABR | Potter | 31 min |
| Jul 18, 10:45 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk | 45 min |
| Jul 18, 11:54 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 51 min |
| Jul 19, 12:43 AM CDT | Severe Thunderstorm Warning | ABR | Corson | 62 min |
| Jul 19, 1:34 AM CDT | Severe Thunderstorm Warning | ABR | Campbell | 41 min |
| Jul 19, 1:43 AM CDT | Severe Thunderstorm Warning | ABR | Corson | 17 min |
| Jul 19, 2:14 AM CDT | Severe Thunderstorm Warning | ABR | Campbell | 31 min |
| Jul 19, 3:31 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 44 min |
| Jul 19, 3:57 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Faulk, Spink | 48 min |
| Jul 19, 4:50 AM CDT | Severe Thunderstorm Warning | ABR | Spink | 40 min |
| Jul 19, 5:33 AM CDT | Severe Thunderstorm Warning | ABR | Spink | 27 min |
| Jul 19, 3:27 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 48 min |
| Jul 19, 6:17 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Walworth | 43 min |
| Jul 19, 6:43 PM CDT | Tornado Warning | ABR | Edmunds | 47 min |
| Jul 19, 6:54 PM CDT | Tornado Warning | ABR | Potter | 36 min |
Nearby
Flash Flood Warnings in South Dakota, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.